Education.com
Try
Brainzy
Try
Plus
byrdie
byrdie asks:
Q:

My 16 year old  has adhd/odd and is taking Vyvanse and Remeron. Now at an alternative school, he stays very depressed and misses a lot of school. What can we do?

My 16 year old grandson has been diagnosed with adhd/odd.He is taking the drug Vyvanse and remeron. He has be sent to an alternative school. Now he stays depressed. When I can get him to go to school he sits with his head down and wont do any work. The principal has lost tolerance for him. The school doesnt believe he has a problem.He's been so depressed that he has missed a lot of days. He has lost his appetite and is withdrawn. He doesnt want to talk either. Is there help with the excessive absences that he has. He does have doctor excused absences. What can we do with school and our grandson. We dont want him to get sick from his depression. Nor do we want him to get in trouble for the numerous absences.
In Topics: ADHD & attention issues, Depression
> 60 days ago

|

Expert

Wayne Yankus
Jan 31, 2011
Subscribe to Expert

What the Expert Says:

If you are the custodial parent, I would schedule a meeting with his pediatrician to discuss the medication and his present state. If you are not custodial, ask your son or daughter if you can accompany them to the visit to give some family perspective.  If there is a psychiatrist as part of the team try to touch base with all that care for your grandson and express your concern.  Finally, meet with the principal to discuss your pro-active approach and work with them regarding the absences.

Wayne Yankus, MD, FAAP
expert panelist: pediatrics

Did you find this answer useful?
0
yes
0
no

Additional Answers (2)

lovemybabies11
lovemybabie... writes:
my son was taking the same meds. I have recently about 4 mths ago taken my son off meds. All I hear is I have never seen him smile so much. So I would think it's probably the meds and maybe he needs to be changed or taken off meds. I know I was told that by the time kids are 15 or 16 yrs old they like to have them off these meds. I would not ignore it at all. The dr can also give you a letter stating there findings and in the letter it should state about the absences that he has had and may continue to have and that will excuse him for the entire year anytime he is out of school. Good luck to you
> 60 days ago

Did you find this answer useful?
0
yes
0
no
cowgirl65
cowgirl65 writes:
my heart breaks for your grandson. have you or his parents expressed these concerns w/ his dr.?  is he on the proper dosage for the meds. he is on? alot of these meds. do decrease their appetite and children can become depressed. i speak from experience, my son is adhd and the first med. he started on was too much for him. it decreased his appetite and lost weight. he also looked very depressed. i shared my concerns w/ his dr. and switched him to another med. and saw better results. his appetite returned and he was no longer depressed. i believe it is very important to share your concerns w/ the dr and evaluate his meds. and the dosage.  dont give up on your grandson, fight for him! i encourage you to speak to his dr.
> 60 days ago

Did you find this answer useful?
0
yes
0
no
Answer this question
Anonymous
Welcome!
Please sign in.
Not a Member? Join now!